Alert archive / Ohio / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Wilmington, OH

May 18, 2001Ross County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 18, 2001, 2:07 PM EDT for Ross County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 2:07 PM EDT (18:07 UTC)
Expired
May 18, 2001, 5:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ross County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 18, 10:00 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 18, 10:00 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT FRI MAY 18 2001

KILN SOUNDING THIS MORNING STILL INDICATES THAT A VERY MOIST AIRMASS
IS IN PLACE ACRS THE REGION.  PRECIPITABLE WATER VALUES WERE
MEASURED AROUND 1.70 INCHES.  THIS VERY MOIST AIRMASS WILL SET THE
STAGE FOR POSSIBLE FLOOD/FLASH FLOODING DURING THE AFTERNOON AND
TONIGHT.

LATEST VISIBLE IMAGERY SHOWED  PARTIAL CLEARING OVER SE INDIANA/SW
OHIO.  UNLIKE YESTERDAY...SOME ADDITIONAL HEATING IN THE PARTIAL
CLEARING AREA WOULD ALLOW FOR SFC BASED CONVECTION VERSUS ELEVATED.
REGARDLESS...SB CAPES/ELEVATED CAPES WILL RANGE BETWEEN 1000 TO 1500
J/KG...PLENTY OF INSTABILITY FOR SHOWERS AND THUNDERSTORMS.  SFC MAP
DEPICTED A FRONTAL BOUNDARY FROM SRN ONTARIO ...SOUTHWEST INTO NW
OHIO AND THEN ACRS CENTRAL INDIANA.  THIS BOUNDARY WILL BECOME THE
FOCUS FOR WIDESPREAD SHOWERS/THUNDERSTORMS THIS AFTN/TONIGHT AS A
MID LVL S/WV NEAR MO/IL BORDER ENHANCES A SFC LOW ALONG THE BOUNDARY
INTO SRN OHIO.  STORMS WILL BE CAPABLE OF PRODUCING RAINFALL AMOUNTS
OF AT LEAST 2 INCHES PER HOUR.  WITH FFG VALUES ALONG AND NORTH OF
THE OHIO RIVER BETWEEN 0.8 AND 1.2 INCHES...FLASH FLOOD WATCH IS
WARRANTED.  ALTHOUGH FF GUIDANCE SOUTH OF THE OHIO IS HIGHER.
..RAINFALL RATES AS MENTIONED ABOVE IS STILL A CAUSE FOR CONCERN
THERE.

MAY TWEAK TEMPS DOWN ACRS THE NORTH WHERE SUNSHINE MAY NOT
MATERIALIZE.

.ILN...IN...FLASH FLOOD WATCH TODAY AND TONIGHT INZ050-058>059-066-
            073>075-080.

       KY...FLASH FLOOD WATCH TODAY AND TONIGHT KYZ089>100.

       OH...FLASH FLOOD WATCH TODAY AND TONIGHT OHZ026-034>035-
      q      042>046-051>056-060>065-070>074-077>082-088.

HICKMAN

In the hours before

Local storm report, May 18, 8:30 AM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
830 AM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    BELLCENTER                OH   FLOOD
05/16/01   LOGAN                          2 ROADS CLOSED
...CORRECTED DATE

CENTER
Special weather statement, May 18, 11:00 AM EDT, 3 hours 7 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-182200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI MAY 18 2001

A COLD FRONT SITUATED FROM SOUTHERN ONTARIO...SOUTHWEST INTO
NORTHWEST OHIO...THEN INTO CENTRAL INDIANA WILL MOVE SLOWLY
SOUTHEAST INTO THE REGION THIS AFTERNOON AND TONIGHT.  SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AHEAD OF THIS FRONT.  WITH A
MARGINALLY UNSTABLE AIRMASS IN PLACE...THE STORM PREDICTION CENTER
IS INDICATING THAT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
...MAINLY ALONG AND SOUTH OF I-70.  THIS INCLUDES THE CITIES OF
DAYTON...COLUMBUS AND CINCINNATI.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE
FLOODING.  HOWEVER...ISOLATED DAMAGING WIND WILL BE POSSIBLE WITH
THUNDERSTORMS.  SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

HICKMAN
Local storm report, May 18, 12:00 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1200 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....|

1130 AM    PORTSMOUTH                OH   FLASH FLOODS
05/18/01   SCIOTO                         MOST CITY STREETS ARE
                                          FLOODED.

SAM
Local storm report, May 18, 1:17 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
117 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
s
0105 PM    SABINA                    OH   0.75 INCH HAIL
05/18/01   CLINTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:53 PM EDTSevere Thunderstorm WarningILNClinton, Fayette52 min
May 18, 1:00 PM EDTSevere Thunderstorm WarningILNButler45 min
May 18, 3:13 PM EDTFlash Flood WarningILNClinton, Fayette3 hr
May 18, 3:28 PM EDTSevere Thunderstorm WarningILNRoss62 min
May 18, 3:29 PM EDTFlash Flood WarningILNHocking, Pickaway3 hr
May 18, 3:37 PM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
May 18, 4:08 PM EDTFlash Flood WarningILNPike, Scioto3 hr
May 18, 4:54 PM EDTFlash Flood WarningILNRoss2 hr
May 18, 4:58 PM EDTSevere Thunderstorm WarningILNPike32 min
May 18, 6:45 PM EDTFlash Flood WarningILNAdams, Scioto2 hr
May 18, 3:44 PM EDTFlash Flood WarningILNBoone106 min
May 18, 1:19 PM EDTSevere Thunderstorm WarningILNRipley41 min

Nearby

Flash Flood Warnings in Ohio, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.